New Study Shows That Women’s Period May Come Late After Covid-19 Vaccination
A new study published in the journal Vaccine on 9th April suggests that women vaccinated against the coronavirus, which is responsible for SARS and MERS, may experience menstrual irregularities up to 3 months after vaccination.
This research was conducted by a team of researchers from Public Health Agency Canada led by Dr David Bulir. A group of 296 women were recruited as participants in this study who had received the pandemic H1N1 vaccine during 2009-2010 or another vaccine containing either 7vPCV or 8vPCV (in US).
The subjects were followed up every 2 weeks with a telephone interview, online surveys at 4 different timepoints, and medical record data collection. Based on these sources of information, the researchers found that “there were 22 (8.1%) reports of late bleeding or amenorrhea (no menstrual period) postvaccination” and “the onset of irregular menstruation occurred within 3 months after vaccination with either 7vPCV or 8vPCV.
There was no evidence of increased rates of menstrual irregularities during the 2-year follow-up among those who received adjuvanted pandemic H1N1 vaccine compared to those who received an unadjuvanted NS0 cell culture-derived inactivated vaccine; however, statistical power was limited” The researchers concluded that “vaccination against MERS, SARS coronavirus (and other emerging viruses), may increase the risk of menstrual irregularities and require further research to assess whether this association is causal. Improved understanding of potential mechanisms for these effects will also help determine whether the benefit-risk ratio of vaccination should be reassessed”
This study is important as it highlights a risk associated with vaccinations against coronaviruses such as SARS andERS. These are viruses that have recently emerged, and there is currently no vaccine for them. It has been suggested that vaccinating against these viruses may lead to herd immunity if enough people are vaccinated.
However this study suggests otherwise. Furthermore, it also suggests an association between the Tamiflu drug used during the 2009-2010 pandemic and menstrual irregularities. Although previous studies had found increased risk of birth defects in babies born to mothers who took Tamiflu during pregnancy, only suggestive associations had been found with other effects on mother or baby health.
Thus further research is needed to investigate possible associations with vaccinations containing the adjuvant MF59 which was used in pandemic H1N1 vaccines.